High Wind, Swisher
- When
- April 30, 7:23 AM CST to 2:36 PM CST
- Where
- Swisher forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A very strong upper level storm system which brought severe storms early on the 29th, also brought high winds during the daytime on the 30th as it moved away from the region. A corridor of severe wind gusts and high sustained winds were observed from Castro County southeastward through Crosby County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very strong upper level storm system which brought severe storms early on the 29th, also brought high winds during the daytime on the 30th as it moved away from the region. A corridor of severe wind gusts and high sustained winds were observed from Castro County southeastward through Crosby County.
The following severe wind gusts are from the Texas Tech University West Texas mesonet, ASOS, or AWOS sites:
65 mph at Hart (Castro County), 63 mph at Floydada (Floyd County), 62 mph at Aiken (Hale County), 60 mph at Abernathy (Hale County), 60 mph at White River Lake (Crosby County), 59 mph at Dimmitt (Castro County), 58 mph at Childress (Childress County), and 58 mph at Plainview (Hale County).
The following high sustained winds are from the Texas Tech University West Texas mesonet:
45 mph at Vigo Park (Swisher County), and 44 mph at Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 5:15 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 615 AM CDT Sun Apr 30 2017 .AVIATION... Low CIGS at the MVFR level, associated with a strong upper level system moving across the Texas Panhandle, will continue to affect KPVW and KCDS for the next hour or so. Otherwise, this same system will bring very strong northwesterly winds to all TAF sites through mid evening. && .PREV DISCUSSION... /issued 340 AM CDT Sun Apr 30 2017/ SHORT TERM... Unseasonably strong upper level low pressure over the eastern Texas Panhandle this morning will move into southeast Kansas later today, deepening by another 100 meters at the 500 millibar level. This will further tighten height gradients, especially across the northeastern 2/3 of our area, enough for what looks like solid Wind Advisory level winds. Solutions also indicate this could be a close call for High Wind Warning level wind speeds from the southeast Texas Panhandle across at least the northern part of the Rolling Plains. This may depend on if deep enough mixing will occur to tap into stronger flow near 750 millibars. We will continue monitoring trends of the potential for warning level wind speeds. Otherwise, it will remain chilly today. The freeze warning remains in effect through 9 am mainly north and west of Lubbock; winds have remained blustery enough and cloud cover persistent enough that only the far northwest corner has hit the freeze mark, but everywhere else is within one or two degrees. Enough cold air aloft and mid level moisture will spread over to retain areas of cloud cover through the day, especially northeast zones. The southern end of the deformation axis will continue very light rain or snow just into our far north over parts of Castro and Swisher Counties in particular, through mid morning, but unlikely for significant accumulations. Checking with local law enforcement indicated light snow at 330 AM both Tulia and Dimmitt, but not accumulating. Skies will tend clear tonight with low moving far enough away. Winds will back off through the evening, and another chilly night will follow tonight; currently not indicating a significant freeze threat. LONG TERM... Upper flow will back from northwesterly early Monday to westerly Monday night and Tuesday allowing warmer and drier to settle in. The mid week trough digging southeast from the Rockies has trended slightly stronger also with indications of at least meager moisture and instability. Still not enough for us to increase thunder chances into any solid categories, but adequate for fringe thunder mention some areas late Tuesday and Wednesday as a cooler airmass follows a cold front late Tuesday. Wednesday will be the coolest day in the work week, along with solid northerly winds perhaps in the high breezy or windy category. Comfortably warmer temperatures will develop late in the week and especially over the weekend with an early weekend ridge axis protruding overhead. Moisture return on the backside of the ridge late next weekend is a little dubious at this point, so favoring no thunder chances through the weekend. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT this morning for TXZ021>024- 027>029-033-034-039. Wind Advisory until 8 PM CDT this evening for TXZ022>026-028>032- 035>038-042>044. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 756 AM CDT Sun Apr 30 2017 TXZ021>044-011300- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 756 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Strong northwest winds from 25 to 40 mph, with gusts as high as 55 mph, are expected today especially from the southeast Panhandle into the northern Rolling Plains where locally higher winds may develop. A Wind Advisory is in effect for most locations today. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683005, 683006, 683003, 683002, 683001, 683004.